Nebraska, 2015

Tornadoes and Hail in Nebraska, May 15, 2015

May 15, 2015 · NWS LBF · 23 events in 6 counties and zones

A warm front draped across the state of Nebraska became the focus for severe thunderstorms May 15th. 75 inches, wind gusts to 70 mph, several funnels and two confirmed tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front draped across the state of Nebraska became the focus for severe thunderstorms May 15th. Hail up to 2.75 inches, wind gusts to 70 mph, several funnels and two confirmed tornadoes. The thunderstorms developed and intensified with the first warning issued at 525 p.m. CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 15, 1:43 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, May 15, 1:43 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT FRI MAY 15 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 341 PM CDT FRI MAY 15 2015

LARGE SCALE TROUGHING ACROSS THE WESTERN CONUS WILL KEEP THE
WEATHER PATTERN ACTIVE THE NEXT COUPLE OF DAYS. SEVERE
THUNDERSTORMS AND LOCALIZED HEAVY RAIN WILL BE THE CONCERN.

A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PORTIONS OF WESTERN
NEBRASKA THROUGH MID EVENING. SURFACE LOW PRESSURE WILL TRACK
EAST ACROSS FAR SOUTHWEST NEBRASKA THIS EVENING. BACKED LOW LEVEL
EAST TO SOUTHEAST WINDS TO THE NORTH OF THE SURFACE LOW ACROSS
WESTERN NEBRASKA WILL SET THE STAGE FOR POSSIBLE ROTATING
SUPERCELLS. SOME TORNADO POTENTIAL...ESPECIALLY ALONG A WARM
FRONTAL BOUNDARY THAT EXTENDS FROM ARTHUR COUNTY...EAST SOUTHEAST
ACROSS NORTHERN LINCOLN COUNTY. HODOGRAPHS NICELY CURVED THROUGH
THIS AREA...WITH PRETTY HIGH 0 TO 3 KM HELICITY VALUES THROUGH
THE EVENING. SPLITTING SUPERCELLS POSSIBLE WITHIN THIS
ZONE...WITH THE RIGHT MOVING CELL DOMINATE. LATER TONIGHT SEVERE
THREAT DECREASES...AS STORMS CONGEAL INTO A SMALL MCS OR CLUSTER
AS THEY MOVE NORTHEAST AND EXIT THE FORECAST AREA.

STRONG LARGE SCALE FORCING ARRIVES MIDDAY SATURDAY ACROSS THE
AREA...AS THE LONG WAVE TROUGH EMERGES ONTO THE PLAINS. EXPECT A
NORTH TO SOUTH FRONTAL BOUNDARY...ROUGHLY ALONG HIGHWAY 83 TO BE
THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON
AND EVENING. FRONT WILL BE NEARLY STATIONARY FOR A TIME INTO THE
EVENING HOURS DUE TO NEARLY MERIDIONAL FLOW...SO SOME TRAINING OF
THUNDERSTORMS MAY OCCUR ALONG THE HIGHWAY 83 CORRIDOR INTO THE
EARLY EVENING BEFORE THE FRONT BEGINS TO MOVE EAST. THIS POSES A
THREAT FOR HEAVY RAINFALL IN SPOTS. AS FAR AS SEVERE...SOME
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...BUT TORNADO
THREAT QUITE LIMITED DUE TO LITTLE TURNING IN THE WINDS WITH
HEIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 341 PM CDT FRI MAY 15 2015

WEAK COLD FRONT WILL BE SLOWLY SLIDING EAST ACROSS THE AREA
SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG AND
AHEAD OF THE FRONT. SOME STRONG THUNDERSTORMS AND EVEN COULD BE
SOME SEVERE THUNDERSTORMS ARE LIKELY TO BE ONGOING FROM SATURDAY
LATER AFTERNOON. INITIALLY CAPE OF 1500 J/KG AND 35 TO 40 KTS OF
SHEAR WILL CONTINUE THE SEVERE THREAT...HOWEVER AFTER MIDNIGHT
THE SEVERE THREAT BECOMES ELEVATED AND IS DIMINISHES. ONE OTHER
CONCERN WILL BE HEAVY RAINFALL. THE STORMS WILL LIFT NORTH AHEAD
OF THE BOUNDARY AND COULD TRAIN.

THE UPPER LEVEL LOW WILL LIFT INTO THE DAKOTAS BY SUNDAY AS THE
COLD FRONT PUSHES EAST. WRAP AROUND MOISTURE WILL BRING A CHANCE
FOR SHOWERS AND EVEN SOME THUNDER ACROSS THE NORTHERN HALF OF THE
CWA. BY LATE IN THE DAY A SECONDARY COLD PUSH WILL MOVE INTO THE
AREA. LARGE TEMP RANGE FOR THE AFTERNOON FROM NW /UPPER 50S/ TO
THE SE /LOWER 70S/ ACROSS THE CWA.

MONDAY WILL BE DRY WITH COLD AIR IN PLACE...HIGHS IN THE MID 50S
TO LOWER 60S. BY MONDAY NIGHT THE NEXT DISTURBANCE WILL PUSH
ACROSS THE ROCKIES AND INTO THE WESTERN HIGH PLAINS. SHOWERS MAY
REACH INTO THE FAR WESTERN ZONES OVERNIGHT INTO EARLY TUESDAY.
BETTER CHANCE ARRIVES WITH THE MAIN UPPER LEVEL LOW WHICH EJECTS
ACROSS THE ROCKIES TUESDAY NIGHT INTO WEDNESDAY. COOL AIR MASS
MOVES INTO THE REGION AND WILL COMBINE WITH CLOUDS AND SHOWERS TO
HOLD TEMPS DOWN...HIGHS STRUGGLE INTO THE MID AND UPPER 50S.
TEMPS OVERNIGHT COULD BE CHILLY WITH UPPER 30S TO LOWER 40S. IF
THERE IS A BREAK IN THE CLOUDS SOME MID 30S COULD BE POSSIBLE IN
FAVORED COOL SPOTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 115 PM CDT FRI MAY 15 2015

MOST OF THE AREA BECOMING VFR AS SHOWERS LIFT INTO S DAKOTA. A FEW
POCKETS OF MVFR/IFR CIGS...MAINLY ACROSS NORTHERN NEBRASKA. THIS
EVENING THUNDERSTORMS ARE LIKELY TO DEVELOP AND LIFT NORTHEAST
ACROSS THE AREA. DEVELOPMENT NEAR KLBF AND ONLY INCLUDED VCTS FOR
NOW AND WILL AMEND AS DEVELOPMENT OCCURS. HIGHER CONFIDENCE OF
THUNDERSTORMS ACROSS NORTHERN NEBRASKA AND INCLUDED A TEMPO FOR
KVTN. ALSO GOING TO SEE INCREASING SOUTHEASTERLY WINDS FOR THE
AFTERNOON.

AFTER STORMS LIFT NORTH OVERNIGHT EXPECT A LULL IN THE ACTIVITY
INTO TOMORROW MORNING. HOWEVER SOME AREAS OF STRATUS COULD
DEVELOP AND IMPACT THE TERMINALS.

&&

.HYDROLOGY...
ISSUED AT 341 PM CDT FRI MAY 15 2015

FLOODING CONTINUES ACROSS PORTIONS OF THE SOUTH PLATTE AND PLATTE
RIVER. ROSCOE IS ABOVE FLOOD STAGE AND WILL CONTINUE TO RISE TO
NEAR 11.4 FEET SATURDAY NIGHT INTO SUNDAY MORNING. FURTHER
DOWNSTREAM AT THE NORTH PLATTE GAGE...THE RIVER IS CURRENTLY
BELOW FLOOD STAGE BUT CONTINUES TO RISE. THE LATEST GAGE HEIGHT IS
11.8 FEET AND WILL RISE TO NEAR THE FLOOD STAGE OF 13.0 FEET
SUNDAY EVENING. CONTINUING DOWN STREAM...THE BRADY GAGE HAS JUST
REACHED FLOOD STAGE AT 7.5 FEET. THE PLATTE RIVER HERE WILL CREST
NEAR 8.5 FEET MONDAY NIGHT. RAINFALL WITHIN THE RIVER BASIN IS
LIKELY...HOWEVER NOT EXPECTING THIS TO CAUSE A SIGNIFICANT CHANGE
IN THE RIVER LEVEL FORECASTS. THE RIVER LEVELS WILL BE CRESTING
OVER THE NEXT FEW DAYS...HOWEVER FLOODING CONCERNS CONTINUE NEXT
WEEK AS THE RIVER LEVEL WILL SLOWLY DROP.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...TAYLOR
LONG TERM...MASEK
AVIATION...MASEK
HYDROLOGY...MASEK
Hazardous weather outlook, May 15, 2:03 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT FRI MAY 15 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-162115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
403 PM CDT FRI MAY 15 2015 /303 PM MDT FRI MAY 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING.
PRIMARILY ACROSS WESTERN NEBRASKA...ALONG AND WEST OF HIGHWAY 83.
STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FLOODING IS EXPECTED ALONG THE SOUTH PLATTE RIVER THIS WEEKEND.
REFER TO THE LATEST FORECASTS AND STATEMENTS FOR DETAILS.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE MAIN CONCERN WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN
MAY ALSO ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING...
AND POSSIBLY AGAIN SATURDAY.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, May 15, 1:40 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI MAY 15 2015

NEZ004-152130-
SHERIDAN NE-
240 PM MDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 330 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF PINE RIDGE...MOVING NORTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  WHITE CLAY...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, May 15, 2:19 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 PM CDT FRI MAY 15 2015

NEZ004-152200-
SHERIDAN NE-
319 PM MDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 400 PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF HAY SPRINGS...MOVING NORTH AT
35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL NORTHWESTERN SHERIDAN COUNTY THROUGH 400 PM MDT

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Local storm report, May 15, 3:35 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM CDT FRI MAY 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 N ANTIOCH             42.13N 102.62W
05/15/2015  E0.88 INCH       SHERIDAN           NE   PUBLIC

            GROUND COVERED WITH HAIL...MOST WERE DIME SIZE WITH SOME
            PENNY AND NICKEL

&&

SNIVELY

The radar

The North Platte radar (KLNX), 172 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind, 2 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Garden

When
May 15, 4:15 PM MST
Where
Garden County, 5.26 mi NNE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -102.580

Hail, Garden

When
May 15, 4:15 PM MST
Where
Garden County, 5.26 mi NNE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -102.580

Hail, Sheridan

When
May 15, 4:20 PM MST
Where
Sheridan County, 17.97 mi S of Hay Spgs
Measured
2.75 in hail
Reported by
Public
Coordinates
42.420, -102.690

Hail, Sheridan

When
May 15, 5:15 PM MST
Where
Sheridan County, 3.08 mi W of Lakeside
Measured
1.75 in hail
Reported by
Public
Coordinates
42.070, -102.480

Hail, Perkins

When
May 15, 6:30 PM MST
Where
Perkins County, 4.18 mi N of Venango
Measured
1 in hail
Reported by
Public
Coordinates
40.830, -102.040

Hail, Sheridan

When
May 15, 6:32 PM MST
Where
Sheridan County, 4.61 mi E of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -102.110

Tornado, Cherry

When
May 15, 7:34 PM CST to 7:36 PM CST
Where
Cherry County, 4.94 mi SSW of Irwin to 4.89 mi S of Irwin
Rating
EF0
Path length
0.08 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
42.810, -101.970

At 1934MDT, tornado touched down and moved northeast for two minutes. The tornado destroyed a calving shed before lifting and dissipating. The average width was 20 yards.

Hail, Sheridan

When
May 15, 6:55 PM MST
Where
Sheridan County, 4.14 mi NE of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -102.360

Thunderstorm Wind, Garden

When
May 15, 6:57 PM MST
Where
Garden County, 16.72 mi NE of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.590, -102.100

Wind speeds estimated at 50 to 60 mph.

Hail, Sheridan

When
May 15, 7:00 PM MST
Where
Sheridan County, 0.86 mi SW of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -102.290

Hail, Sheridan

When
May 15, 7:00 PM MST
Where
Sheridan County, 10.32 mi NNW of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.210, -102.490

Tornado, Sheridan

When
May 15, 7:08 PM MST to 7:10 PM MST
Where
Sheridan County, 2.94 mi SSW of Rushville
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
42.680, -102.470

At 2008MDT, Rushville Volunteer Fire and Rescue reported a tornado touched down 1.5 miles south of Rushville. The tornado moved briefly north before lifting at 2010MDT. No damage was reported. Average path width was 20 yards.

Thunderstorm Wind, Sheridan

When
May 15, 7:15 PM MST
Where
Sheridan County, 22.27 mi SSE of Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.420, -102.290

Winds estimated up to 60 mph.

Hail, Perkins

When
May 15, 7:18 PM MST
Where
Perkins County, 5.01 mi ENE of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -101.820

Hail, Perkins

When
May 15, 7:24 PM MST
Where
Perkins County, 7.62 mi N of Grant
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -101.730

Thunderstorm Wind, Keith

When
May 15, 7:39 PM MST
Where
Keith County, 2.07 mi N of Ogallala
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.160, -101.720

Winds estimated to 70 mph.

Hail, Keith

When
May 15, 7:41 PM MST
Where
Keith County, 0.87 mi SE of Ogallala
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.120, -101.710

Funnel Cloud, Sheridan

When
May 15, 7:45 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Reported by
Trained Spotter
Coordinates
42.810, -102.200

Funnel reported east of Gordon at an estimated time of 2045MDT.

Hail, Keith

When
May 15, 7:50 PM MST
Where
Keith County, 4.64 mi SSE of Ogallala
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.070, -101.680

Thunderstorm Wind, Keith

When
May 15, 7:50 PM MST
Where
Keith County, 4.64 mi SSE of Ogallala
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.070, -101.680

Wind gust estimated at 60 mph.

Funnel Cloud, Sheridan

When
May 15, 8:10 PM MST
Where
Sheridan County, 1.71 mi SW of Rushville
Reported by
Trained Spotter
Coordinates
42.700, -102.470

Funnel reported at an estimated time of 2110MDT.

Hail, Arthur

When
May 15, 8:10 PM MST
Where
Arthur County, 6.2 mi E of Arthur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -101.580

Hail, Keith

When
May 15, 8:16 PM MST
Where
Keith County, 1.04 mi W of Roscoe
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.130, -101.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569591, 569592, 569595, 569590, 569597, 569601, 571496, 569772, 569603, 569593, 569783, 569777, 569594, 569604, 569606, 569608, 569607, 569252, 569259, 569264, 569773, 569780, 569261.